Although hypoalbuminemia at admission is a risk for acute kidney injury (AKI) and mortality in patients with acute decompensated heart failure (ADHF), the clinical significance of decreased serum albumin levels (DAL) during ADHF therapy has not been elucidated. This study aimed to evaluate whether DAL was associated with AKI, and whether intravenous atrial natriuretic peptide (ANP) administration, which provides an effective treatment for ADHF but promotes albumin extravasation, was associated with DAL and AKI. A total of 231 consecutive patients with ADHF were enrolled. AKI was defined as ≥0.3 mg/dl absolute or 1.5-fold increase in serum creatinine levels within 48 h. AKI occurred in 73 (32%) of the 231 patients during ADHF therapy. The median value of decreases in serum albumin levels was 0.3 g/dl at 7 days after admission. When DAL was defined as ≥0.3 g/dl decrease in serum albumin levels, DAL occurred in 113 patients, and was independently associated with AKI. Of the 231 patients, 73 (32%) were treated with intravenous ANP. DAL occurred more frequently in patients receiving ANP than in those not receiving ANP (77 vs. 36%, p < 0.001), and ANP was independently associated with DAL. The incidence of AKI was higher in patients receiving ANP than in those not receiving ANP (48 vs. 24%, p < 0.001). ANP was independently associated with AKI. In conclusion, DAL is associated with AKI. Intravenous ANP administration may be one of the promoting factors of DAL, which leads to AKI, indicating a possible novel mechanism of AKI.
- Acute decompensated heart failure
- Acute kidney injury
- Atrial natriuretic peptide